A toxic caffeine level was found in the system of a high school student who died unexpectedly, says a U.S. coroner who warns young people need to be educated about the dangers of taking the potent powder that is sold online.

Logan Stiner, 18, was found dead at his family’s home in May. Stiner was an excellent student and a healthy young man who didn’t do drugs, Dr. Stephen Evans, a coroner in Lorain County, Ohio, said Monday.

Earn Starbucks

About one-sixteenth of a teaspoon of caffeine powder is equal to about two cups of coffee (Elaine Thompso/Associated Press)

"We sent his blood out for levels, and [when] it came back it was a toxic level. Caffeine toxicity will do exactly what happened to him. It'll lead to things like cardiac arrhytmias and seizures," Evans said in an interview.

Use of caffeine from coffee, tea and other beverages is so widespread that it is considered innocuous, but that’s not the case when it’s taken in an overdose amount.

Powdered caffeine is sold in bulk over the internet.

Problems can arise because adding a teaspoon of the caffeine powder to water is the equivalent of 30 cups of coffee.

About one-sixteenth of a teaspoon of the powder is equal to about two cups of coffee.

Evans said he recognizes that weightlifters will say Stiner should’ve taken the correct amount. "One-sixteenth of a teaspoon. You expect a kid to figure that out?"

He suggested that regulators re-consider internet sales of a pound of powdered caffeine to young people.

When Evans and his staff reviewed the pathology literature, they found 18 other cases of deaths in the U.S. from caffeine overdoses. Some were suicides and others were accidental, but he suspects the deaths are underreported since few pathologists investigating deaths from seizure and cardiac arrhythmia check caffeine levels.

Most labs would just indicate whether caffeine is present or not. It takes a special test that isn’t done by them to check caffeine levels, Evans said.

Where Stiner acquired the powder is unclear.

The test results came back last week.

Anyone who experiences symptoms of caffeine overdose, such as heart racing at 150 beats per minute, visual disturbances, unusual tremors or sweating, should go to the emergency department, Evans suggested.

With files from CBC's Amina Zafar